Alert archive / Massachusetts / Small Craft Advisories in 2020

Small Craft Advisory 24, NWS Boston/Norton, MA

February 17, 2020

NWS Boston/Norton, MA issued this small craft advisory at Feb 17, 2020, 3:52 PM EST. It took effect at Feb 18, 2020, 6:00 AM EST. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2020, 3:52 PM EST (20:52 UTC)
In effect from
Feb 18, 2020, 6:00 AM EST
Expired
Feb 20, 2020, 5:57 AM EST
In force
48 hr
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Feb 17, 2:25 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Feb 17, 2:25 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
225 PM EST Mon Feb 17 2020

.SYNOPSIS...
Low pressure over the Great Lakes Tuesday and its attending
warm front will spread rain across southern New England. The
exception will be for a few hours of a wintry mix in the
afternoon across the high terrain of western and central
Massachusetts. The attending cold front sweeps across the region
Tuesday night ushering in drier and colder weather Wednesday
with the core of the cold air settling over the area Thursday
night into Friday. Moderating temperatures over the weekend
along with dry weather as high pressure sets up over the Mid
Atlantic region.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main story tonight will be the location and strength of a
high pressure moving east across northern New England. The
question is how closely the core of this system will pass to our
region, as that will impact the winds, which in turn will impact
radiational cooling. Our precipitation types later Tuesday will
largely depend upon how cold the surface layer can get.

Near to slightly below normal temperatures expected, with winds
becoming light and variable. Mainly dry weather expected as
there will be a lot of dry air near the ground to be overcome,
first.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
No major changes to the forecast for Tuesday. Still expecting
a primary low pressure to pass by well to our north. 17/12Z
guidance still showed a weak secondary low pressure trying to
get organized towards the south coast of New England Tuesday
evening. It looks like a case of too little, too late, if you
are a snow-lover. Expecting warmer air to overspread our region
during Tuesday, eventually changing all precipitation over to
rain.

Some of the higher resolution guidance, particularly the 3 km
NAM, holds onto some low level cold air a little longer across
the higher terrain of central and western MA. Thus, there is a
risk for some light icing. The timing of this would be between
the morning and evening commutes. This would minimize the impact
of any light icing.

The short duration of snowfall should limit snow accumulations,
too. Not expecting much more than 1-2" inches across the higher
terrain.

Winds at 925 mb and 950 mb show a low-level southeast jet near
NYC at 7 AM, then moving along the South Coast and increasing
to 40-50 kt by late in the day. Expect increasing southeast
winds during the day. Although not all of that wind aloft will
reach the surface, it is reasonable to expect gusts 25-30 kt
along the coast.

Precipitation diminishes Tuesday evening, with dry weather
expected after midnight across most of the region.

Above normal temperatures through this period.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

Highlights...

* Dry weather likely through the weekend

* Colder trend with coldest air arriving Thu night into early Fri

* Temperatures likely rebound back into 40s over the weekend

Details...

Wednesday/Thursday/Friday ...

Post frontal airmass overspreads the region Wed with dry weather
and strengthening low level cold air advection with 925 mb temps
lowering from -2C at 12z Wed to -8C by 00z Thu. Given delay of
cold air highs Wed near normal with highs from the upper 30s to
lower 40s, mid 30s high terrain. Given the cold air advection
and steepening low level lapse rates expecting blustery NW winds
with gusts up to 35 mph per model soundings. Thus it will feel
colder than the actual air temps. Even colder Thursday with 925
mb temps continuing to lower to about -12C to -13C, only
supporting highs in the upper 20s and lower 30s, mid 20s high
terrain. Cold wind chills as well given brisk west wind gusting
up to 25 mph per model soundings.

Core of the cold air arrives Thu night into Fri morning as 925
mb temps lower to -15C to -16C. This will yield low temps late
Thu night/early Fri morning in the single digits (possible below
zero northwest MA per some guidance sources) and teens. Not
record breaking but about 10 degs colder than normal and given
our recent stretch of mild weather it will feel quite cold. Not
much of temp rebound Fri with highs once again only in the upper
20s and lower 30s. As winds shift to the NNE Thu night into Fri
morning could see some ocean effect snow showers across the
outer Cape and Nantucket given trajectory of cold air (NNE flow)
and relatively mild ocean temps in the low 40s supporting steep
low level lapse rates. In addition developing low pressure off
the southeast U.S. coast during this time may enhance the NNE
flow into the Cape and Nantucket. Something to watch as late
week approaches.

The Weekend ...

Rising heights will support moderating temperatures with highs
likely rebounding back into 40s along with dry weather and
possibly lingering into Monday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...High confidence.

VFR with dry weather and light wind before midnight, then light
northeast to east wind overnight. Increasing clouds arrive
overnight, but with 10 thousand to 20 thousand foot cloud
bases. Lower clouds may arrive toward sunrise.

Tuesday...High confidence in occurrence, moderate confidence in
timing.

Conditions lowering to MVFR/IFR. Light snow developing with less
than an inch most places, 1-2 inches possible across northwest
MA. Snow changing to rain during the morning. Increasing
southeast wind at the coasts, with gusts 25 to 30 kt.

Tuesday Night...Becoming VFR, with local IFR possible in the
evening. Breezy. Chance RA.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Wednesday through Friday/...

Wednesday through Thursday Night: VFR. Breezy.

Friday: VFR.

&&

.MARINE...

Tonight...

Canadian high pressure moves over the Maritimes by morning.
Expect dry weather and good visibility. Light wind shifting
from the northeast and east. Seas less than 5 feet.

Tuesday...

Increasing southeast wind through the day, with gusts 25 to
30 kt. Seas building to 5 to 9 feet on the exposed waters,
highest east of Massachusetts. Rain developing, with visibility
lowering to 1 to 3 nm.

Tuesday night...

Some gusts to gale force across the eastern outer coastal waters
during the evening. Winds diminish after midnight. Rough seas
continue across the outer coastal waters.

Outlook /Wednesday through Friday/...

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Areas of rough seas.

Wednesday Night through Thursday: Winds less than 25 kt. Seas
up to 5 ft.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of freezing spray.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/Nocera
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Nocera
AVIATION...Belk/Nocera
MARINE...Belk/Nocera
Hazardous weather outlook, Feb 17, 4:22 AM EST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EST Mon Feb 17 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-180930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EST Mon Feb 17 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-180930-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EST Mon Feb 17 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:52 PM ESTGale WarningBOX11 hr

Nearby

Small Craft Advisories in Massachusetts, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.